Good Hope Eye Clinic

Rip: part of wet Age Related Macular Degeneration (ARMD)

David Kinshuck

Rip / tear

As part of wet ARMD Sometimes the retina in the macula area can tear and shrink. This is call a 'rip' or a 'tear' of the pigment epithelium. It may occur spontaneously as part of wet ARMD, but can occur after PDT or anti-VEGF treatment. A rip causes significant loss of central vision.

See a case, with reports  a pigment epithelial rip   (thanks to Ajith Kumar/BMEC). Even the new drugs can cause the retina to 'rip', but the risks are only slightly increased.

The chances of rip depend on how elevated the PED is (the retinal pigment epithelial detachment). For instance, an 840μ elevation has a 50% chance of ripping. A 500μ elevation has a 10% chance of ripping. Gelsiken 2009   Generally anti-VEGF reatment is still helpful .

Retina 14, sight often stable.

 

Photo

 

A rip..one week after the first Lucentis injection

Days. after the injection the sight improved, but then one week later the central vision disappeared (with lots of flashes of light like fire works)

An 85y male, before treatment. A PED and subretinal fluid, of recent onset, with good 6/12 vision enlarge